Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 2, 2005, 3:02 PM MDT for Gallatin County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2005, 3:02 PM MDT (21:02 UTC)
- Expired
- Aug 2, 2005, 3:40 PM MDT
- In force
- 38 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Gallatin County, MT
The radar
The Billings radar (KBLX), 163 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 2285 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 022102
SVRTFX
MTC031-022145-
/O.NEW.KTFX.SV.W.0077.050802T2102Z-050802T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT TUE AUG 2 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GALLATIN COUNTY IN SOUTHWEST MONTANA
* UNTIL 345 PM MDT
* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES NORTHEAST OF BELGRADE...MOVING EAST AT
30 MPH.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4608 11111 4591 11105 4600 11025 4609 11029
4615 11040
$$1 follow-up statement
000
WWUS55 KTFX 022140
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT TUE AUG 2 2005
MTC031-022150-
/O.CAN.KTFX.SV.W.0077.000000T0000Z-050802T2145Z/
GALLATIN MT-
340 PM MDT TUE AUG 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
LAT...LON 4608 11111 4591 11105 4600 11025 4609 11029
4615 11040
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:01 PM MDT, 1 minute earlier.
Area forecast discussion, Aug 2, 3:01 PM MDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 301 PM MDT TUE AUG 2 2005 .DISCUSSION... TONIGHT THROUGH THURSDAY NIGHT...A DISTURBANCE AHEAD OF THE SOUTHWESTERN CANADA/PACIFIC NORTHWEST UPPER LEVEL TROUGH HAS ALREADY CAUSED SCATTERED STRONG THUNDERSTORMS TO DEVELOP OVER SOUTHWEST MONTANA. GUSTY WINDS AND BRIEF HEAVY RAIN HAVE ALREADY BEEN REPORTED FROM THESE STORMS...AND THEY HAVE THE POTENTIAL TO PRODUCE SMALL HAIL. THE STRONGEST STORMS WILL CONTINUE OVER SOUTHWEST MONTANA THIS EVENING...SPREADING NORTHEAST INTO JUDITH BASIN AND FERGUS COUNTIES. WITH ONLY A FEW STORMS DEVELOPING NORTH OF THOSE AREAS. AS THE UPPER TROUGH PROGRESSES THROUGH THE CWA OVERNIGHT...THE SOUTHWEST FLOW ALOFT WILL SHIFT MORE WESTERLY...CAUSING THE STORMS TO DECREASE AND MOVE TO THE EAST. A LINGERING SURFACE BOUNDARY OVER SOUTHERN MONTANA WILL KEEP SOME STORMS GOING OVERNIGHT THERE...WHILE A SECONDARY CANADIAN BOUNDARY MOVES SOUTH OVER NORTHERN MONTANA OVERNIGHT. THIS SECOND BOUNDARY WILL SHIFT WINDS MORE NORTHWESTERLY AND USHER SLIGHTLY COOLER AIR INTO THE AREA. WITH THE UPPER TROUGH EXITING THE AREA ON WEDNESDAY...THE FLOW ALOFT WILL BE DRIER AND MORE NORTHWESTERLY...WITH ONLY A FEW LINGERING SHOWERS POSSIBLE OVER THE MOUNTAIN AREAS OF SOUTHWEST AND CENTRAL MONTANA. AN UPPER LEVEL RIDGE WILL THEN BEGIN TO MOVE INTO MONTANA FROM THE WEST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT FOR EVEN DRIER CONDITIONS. SURFACE HIGH PRESSURE WILL KEEP WINDS LIGHT AND NORTHERLY INTO WEDNESDAY NIGHT...BUT AS THE SURFACE HIGH MOVES EAST OF THE AREA...SOUTHEAST SURFACE WINDS WILL INCREASE OVER THE AREA. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH WEDNESDAY NIGHT...BUT WILL WARM TO ABOVE NORMAL ONCE AGAIN AS THE UPPER LEVEL RIDGE MOVES INTO THE CWA. COULSTON FRIDAY THROUGH TUESDAY...UPPER LEVEL RIDGE WILL REBUILD OVER THE REGION RESULTING IN VERY WARM AND DRY CONDITIONS THROUGH SATURDAY. MODELS DIVERGE FROM SUNDAY ON WITH A SHORT WAVE THE MOVES SOUTHEAST OVER CANADA. THE ECMWF STRENGTHENS THE SHORT WAVE INTO A CLOSED LOW OVER THE PACIFIC NORTHWEST...MEANWHILE THE GFS QUICKLY BRINGS THE WAVE OVER THE NORTHERN ROCKIES AND ALLOWS THE RIDGE TO REBUILD OVER THE NORTHERN ROCKIES. WILL GO WITH THE TYPICAL AUGUST PATTERN OF RIDGING OVER THE WESTERN U.S. THEREFORE...WILL FORECAST NEAR NORMAL TEMPERATURES AND DRY CONDITIONS. MEIER && .AVIATION... UPDATED AT 0000Z. AN UPPER LEVEL LOW PRESSURE TROUGH IS PUSHING ACROSS ALBERTA DRAGGING SEVERAL DISTURBANCES ACROSS CENTRAL AND SOUTHWEST MONTANA SETTING OFF SHOWERS AND THUNDERSTORMS THIS EVENING. OVERALL CLOUD BASES WILL REMAIN ABOVE 6000 FEET. HOWEVER...NEAR STRONG SHOWERS AND THUNDERSTORMS MVFR CONDITIONS WILL OCCUR. ADDITIONALLY... A COLD FRONT IS SLIDING SOUTH THROUGH SOUTHERN ALBERTA AND IS EXPECTED TO PUSH INTO NORTHERN MONTANA AROUND 03Z WITH WIND SHIFTING TO THE NORTH. UPSLOPE CONDITIONS WILL CREATE MVFR CEILINGS OVER NORTH CENTRAL MONTANA AROUND 12Z. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 80 51 91 / 30 0 0 0 CTB 47 76 46 87 / 10 0 0 0 HLN 55 84 52 91 / 40 10 0 0 BZN 52 82 46 90 / 50 20 10 0 WEY 42 74 43 81 / 60 30 20 10 DLN 51 80 47 87 / 50 10 10 0 HVR 55 83 48 93 / 30 20 0 0 LWT 54 77 48 86 / 50 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON LONG TERM....MEIER AVIATION...MEIER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 2, 5:05 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT TUE AUG 2 2005 MTZ008>015-044>055-031105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 AM MDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.